Kansas, 2010

Hail and Heavy Rain in Kansas, May 19, 2010

May 19, 2010 · NWS DDC · 4 events in 4 counties and zones

Thunderstorms redeveloped during the overnight hours but began to dissipate during the morning of the 19th, but no before dumping heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms redeveloped during the overnight hours but began to dissipate during the morning of the 19th, but no before dumping heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 2:41 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, May 19, 2:41 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 AM CDT WED MAY 19 2010

.DISCUSSION...

DAYS 1-2...

FAIRLY ACTIVE WEATHER WILL CONTINUE AROUND SOUTHWEST KANSAS
THROUGH TODAY INTO THIS EVENING BEFORE SETTLING DOWN LATER TONIGHT
AND THURSDAY. THE 00Z UA ANALYSIS SHOWED AN 80 KNOT UPPER LEVEL
JET NOSING INTO THE TEXAS PANHANDLE WITH DIFLUENT FLOW FROM THE
FRONT RANGE ACROSS WESTERN KANSAS IN THE LEFT EXIT REGION. THERE
WAS ALSO SOME GOOD MOISTURE TRANSPORT AT THE 850 LEVEL WITH
DEWPOINTS IN THE TEENS ADVECTING INTO THE REGION ON A LOW LEVEL
JET. WITH ALL THIS...IT IS NO SURPRISE THAT SOUTHWEST KANSAS WAS
GETTING PUMMELED WITH SEVERE WEATHER INTO THE LATE EVENING HOURS.
WATER VAPOR IMAGERY IS SHOWING...AND RADAR IS CONFIRMING...ANOTHER
VORT MAX PUSHING OUT INTO SOUTHWEST KANSAS EARLY THIS MORNING.
THUNDERSTORMS WERE REDEVELOPING ACROSS FAR SOUTHWEST KANSAS AND SO
FAR HAVE BEEN REMAINING BELOW SEVERE LEVELS. THIS ACTIVITY SHOULD
PROGRESS EAST THROUGH THE EARLY MORNING HOURS AND MAINLY BE OVER
EASTERN PARTS OF THE CWA AFTER 12Z. THE GFS IS SHOWING THIS VORT
MAX MOVING THROUGH SOUTHWEST KANSAS THIS MORNING AND LIFTING OUT
TO THE NORTHEAST THIS AFTERNOON. THE MODEL SHOWS ANOTHER VORT LOBE
MOVING INTO SOUTHWEST KANSAS THIS AFTERNOON AS THE UPPER WAVE
CONTINUES EAST AND CLOSES OFF OVER NORTHWEST KANSAS. AXIS OF THE
STRONGEST LOW LEVEL MOIST ADVECTION SHOULD MOVE EAST AS WELL WITH
THE MOISTURE AXIS WRAPPING AROUND INTO WESTERN KANSAS NORTH OF THE
SURFACE FRONT. THE MODEL IS INDICATING THAT AREAS ALONG AND JUST
NORTH OF THE OKLAHOMA BORDER WILL SEE THE BEST POTENTIAL FOR
SEVERE THUNDERSTORMS...WHERE THE LOW LEVEL THETA-E AXIS WILL BE.
WILL KEEP CHANCE POPS IN PLACE ACROSS THE SOUTHWEST PART OF THE
CWA WITH HIGHER POPS FARTHER NORTH AND EAST. THE THREAT FOR SEVERE
WEATHER SHOULD MOVE EAST OF THE CWA DURING THE EVENING AS THE
UPPER LOW CONTINUES TO MOVE EAST.

ON THURSDAY THERE WILL BE A CONTINUED CHANCE FOR SHOWERS OR ISOLATED
THUNDERSTORMS ESPECIALLY DURING THE MORNING. AS THE DAY PROGRESSES
THE CHANCE FOR PRECIPITATION SHOULD DIMINISH AS THE UPPER LOW
CONTINUES TO MOVE EAST OUT OF THE REGION AND UPPER LEVEL RIDGING
BUILDS BACK IN.

DAYS 3-7...

GIVEN ONGOING CONVECTION AND OTHER SHORT TERM CONCERNS, HAVE HAD
LITTLE TIME TO LOOK AT THE DAY 3-7 PERIOD.  HOWEVER, GIVEN A CURSORY
GLANCE AT THE MEDIUM RANGE MODELS, IT SEEMS LIKE THE GOING FORECAST
IS STILL ON TRACK.  FRIDAY SHOULD BE FAIRLY QUIET WITH WEAK RIDGING
BETWEEN SYSTEMS.  THE GFS CONTINUES TO BE THE MOST PROGRESSIVE WITH
EJECTING A LEAD SHORTWAVE OUT OF THE MAIN WESTERN TROUGH AND INTO
THE NORTHERN PLAINS.  THERE IS STILL SOME UNCERTAINTY ON EXACTLY
WHERE/WHEN VARIOUS SHORTWAVES COME OFF OF THE MAIN TROUGH, AND WITH
THE POSITION OF THE DRYLINE.  WE HAVE LOW POPS GOING FOR SUNDAY
EVENING AND AGAIN ON MONDAY AND TUESDAY, AND SEE LITTLE REASON TO
CHANGE THIS.  TEMPS SHOULD BE ON A WARMING TREND AHEAD OF THE LARGE
UPPER TROUGH IN THE WEST.  MADE ONLY A FEW MINOR TWEAKS TO THE GOING
GRIDS.

.AVIATION...

CONDITIONS WILL REMAIN MVFR TO IFR AT TIMES THROUGH THE NEXT FEW
HOURS AS SCATTERED CONVECTION CROSSES THE AREA.  WILL KEEP VCTS IN
THE TAFS, AND KEEP AN EYE ON RADAR IN CASE ANY CONVECTION GOES OVER
AND REDUCES CEILINGS/VIS.  THE RAIN WILL CONTINUE TO MOVE EAST, AND
BY AROUND 12Z OR SO WE SHOULD GO DOWN TO IFR OR LOWER ACROSS ALL TAF
SITES.  THE LOW CEILINGS WILL STICK AROUND FOR MUCH OF THE MORNING,
BUT THERE COULD BE SOME BREAKS IN THE AFTERNOON, PARTICULARLY AROUND
KGCK.  THERE WILL BE SOME CONVECTIVE REDEVELOPMENT IN THE AFTERNOON,
SO INCLUDED A CB MENTION.  LOW STRATUS WITH IFR OR LOWER CEILINGS
WILL RETURN AFTER 06Z TONIGHT AS BEHIND A COLD FRONT PUSHING INTO
WESTERN KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  52  71  51 /  80  40  20  10
GCK  68  50  70  50 /  70  40  20  10
EHA  75  50  76  49 /  40  20   0  10
LBL  76  50  74  48 /  50  30   0  10
HYS  60  51  63  49 /  90  60  40  10
P28  67  55  72  52 /  90  50  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/26
Hazardous weather outlook, May 19, 3:58 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT WED MAY 19 2010

KSZ061>066-074>081-084>090-201000-
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
458 AM CDT WED MAY 19 2010 /358 AM MDT WED MAY 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONGOING THUNDERSTORMS THIS MORNING WILL CONTINUE TO PROPAGATE EAST
ACROSS SOUTHWEST KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THESE
THUNDERSTORMS ALTHOUGH A FEW LOCATIONS COULD STILL SEE SOME BRIEF
HEAVY RAIN. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON FROM GARDEN CITY AND LAKIN THROUGH MEADE...ASHLAND AND
COLDWATER. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND HEAVY RAIN ALONG WITH STRONG TO DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STRONG UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE
ROCKIES THIS WEEKEND. STRONG TO POSSIBLY SEVERE THUNDERSTORMS
WILL BE POSSIBLE AGAIN ON SUNDAY OVER FAR WESTERN KANSAS AND
ACROSS MUCH OF SOUTHWEST KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON SOUTH OF A STAFFORD TO
SYRACUSE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
458 AM CDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL KANSAS
TODAY. A FEW OF THE STORMS COULD BECOME STRONG AND BE CAPABLE OF
PRODUCING SOME SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STRONG UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE
ROCKIES THIS WEEKEND. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
BE POSSIBLE AGAIN ON SUNDAY OVER FAR WESTERN KANSAS AND ACROSS
MUCH OF SOUTHWEST KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, May 19, 4:08 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT WED MAY 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             7 NE WOODS              37.25N 101.01W
05/18/2010  E1.75 INCH       SEWARD             KS   TRAINED SPOTTER

1050 PM     HAIL             6 ENE WOODS             37.21N 101.01W
05/18/2010  E1.75 INCH       SEWARD             KS   STORM CHASER

1135 PM     NON-TSTM WND DMG 3 SSW HOWELL            37.74N 100.20W
05/18/2010                   FORD               KS   TRAINED SPOTTER

            WIND BLEW OFF A STORM WINDOW.

1143 PM     HAIL             KISMET                  37.21N 100.70W
05/18/2010  E1.00 INCH       SEWARD             KS   TRAINED SPOTTER

1234 AM     HAIL             9 E MEADE STATE PARK    37.17N 100.25W
05/19/2010  M2.00 INCH       MEADE              KS   STORM CHASER

0108 AM     HAIL             6 W ACRES               37.10N 99.98W
05/19/2010  E0.75 INCH       CLARK              KS   EMERGENCY MNGR

0111 AM     HAIL             6 WNW ACRES             37.15N 99.98W
05/19/2010  E1.00 INCH       CLARK              KS   LAW ENFORCEMENT

0120 AM     HAIL             9 NW ACRES              37.20N 99.98W
05/19/2010  E1.00 INCH       CLARK              KS   EMERGENCY MNGR

&&

GERARD

The radar

The Vance AFB radar (KVNX), 68 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Barber

When
May 19, 8:00 AM CST
Where
Barber County, 7.68 mi WNW of Hardtner
Reported by
COOP Observer
Coordinates
37.060, -98.780

Rainfall of 2.40 was reported during the early morning hours at a location 8 miles WNW of Hardtner.

Heavy Rain, Seward

When
May 19, 8:18 AM CST
Where
Seward County, 0.69 mi N of Kismet
Reported by
COOP Observer
Coordinates
37.210, -100.700

Rainfall of 2.34 was reported during the early morning hours in Kismet.

Hail, Haskell

When
May 19, 9:50 AM CST
Where
Haskell County, 7.78 mi NNE of Tice
Measured
0.88 in hail
Reported by
Public
Coordinates
37.630, -100.690

Heavy Rain, Hamilton

When
May 19, 8:55 AM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Reported by
Trained Spotter
Coordinates
38.130, -101.580

Rainfall of 3.60 fell in the early morning hours at location 13 miles north of Kendall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245999, 246000, 245998, 246001.